Fatal and severe hepatitis associated with rifampin and pyrazinamide for the treatment of latent tuberculosis infection
This article reports the first known death associated with a new 2-month drug regimen of rifampin and pyrazinamide for the treatment of latent tuberculosis infection. This regimen was recommended by American Thoracic Society (ATS) and CDC in April 2000 as an alternative to isoniazid.
In September 2000, a 53-year-old man in New York died from hepatitis after five weeks on this course of therapy. In December 2000, another severe case of hepatitis was reported, when a 59-year-old woman in Georgia was admitted to the hospital after taking the drug combination for seven weeks.
Because both regimens recommended for treating latent TB infection have been associated with hepatitis previously, CDC continues to recommend health care providers educate their patients about the rare, but potentially severe, adverse effects of treatment and monitor their patients closely.
Most importantly, patients should be reminded during each visit to their provider or at least monthly to stop taking their medication and contact their provider if symptoms, such as gastrointestinal pains, develop.
Morbidity and Mortality Weekly Report (20/04/01) Vol. 50, No. 15, P.289-291